Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 237, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 4, 2002, 7:57 PM CDT for Boone County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2002, 7:57 PM CDT (00:57 UTC)
- Expired
- Aug 4, 2002, 9:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Boone County, NE
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3763 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.7
The text
As transmitted, in the capitals the NWS used until 2016.
743 WUUS53 KOAX 050057 SVROMA NEC011-050200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 755 PM CDT SUN AUG 4 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOONE COUNTY IN NORTHEAST NEBRASKA * UNTIL 900 PM CDT * AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF CEDAR RAPIDS...OR ABOUT 32 MILES NORTH OF GRAND ISLAND. ..MOVING NORTH AT 35 MPH. * SOME LOCATIONS AFFECTED... CEDAR RAPIDS...ST. EDWARD PRIMROSE ALBION THIS STORM HAS A HISTORY OF PRODUCING 60 MPH WINDS. FOR YOUR PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS. LAT...LON 4149 9827 4151 9806 4155 9784 4192 9824 ZAPOTOCNY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:35 PM CDT, 6 hours 22 minutes earlier.
Area forecast discussion, Aug 4, 1:35 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 135 PM CDT SUN AUG 4 2002 FORECAST CHALLENGES -- PRECIPITATION CHANCES, INCLUDING LOCALIZED HEAVY RAINFALL. SYNOPSIS -- THIS MORNINGS UPPER AIR DATA AND CURRENT WATER VAPOR IMAGERY INDICATE A PLUME OF SUBTROPICAL MOISTURE STRETCHING FROM AZ NEWD THROUGH CO AND INTO NEB/SD. THE 12Z OAX SOUNDING HAD 1.96 PW, WHICH IS 177% OF NORMAL. CURRENTLY, AT THE SURFACE, THE PRIMARY SYNOPTIC FRONT EXTENDED FROM ALONG THE MN/IA BORDER WWD ACROSS NRN NEB, THEN NWWD TO A DEVELOPING LOW OVER SERN MT. A SECONDARY LOW WAS SITUATED NEAR HLC WITH AN ASSOCIATED WARM FRONT THAT EXTENDED EWD TO NEAR OMA AND THEN INTO SWRN IA. 18Z OBJECTIVE MSAS DATA INDICATES A TONGUE OF HIGHER THETA-E AIR (355-360K) EXTENDING FROM NWRN MO NWWD ALONG AND N OF THIS WARM FRONT INTO CNTRL NEB. THIS AXIS IS WELL CORRELATED WITH RUC SBCAPES OF 2000-3000 J/KG. FORECAST -- IN THE SHORT TERM, THE LOCATION OF CONVECTIVE REDEVELOPMENT IS THE PRIMARY CONCERN. ALTHOUGH WATER VAPOR IMAGERY CURRENTLY INDICATES A SHORTWAVE MOVING INTO THE WRN DAKOTAS, BELIEVE LARGE SCALE ASCENT ASSOCIATED WITH THIS WILL REMAIN TO THE N OF THE AREA. CURRENT THINKING IS THAT DIABATIC HEATING AND CONVERGENCE IN THE VICINITY OF THE LOW AND ASSOCIATED WARM FRONT OVER S-CNTRL NEB MAY BE A LIKELY CANDIDATE. ALSO, RUC DATA INDICATES THE LOWEST CIN ALONG THE WARM FRONT OVER SERN NEB/SWRN IA, SO THIS COULD BE ANOTHER LOCATION. WITH THE DEVELOPING LOW-LEVEL JET THIS EVENING, A BROAD LOW-LEVEL WARM ADVECTION ZONE IS FORECAST TO DEVELOP ALONG AND N OF THE FRONT, SUPPORTING THE DEVELOPMENT OF ANOTHER MCS, WHICH IS CONSISTENT WITH THE ETA AND AVN QPF FIELDS. THE ATMOSPHERE WILL REMAIN CONDUCIVE FOR HEAVY RAINFALL WITH FORECAST PW VALUES OF 2 TO 2.3 N OF THE FRONT, WARM CLOUD DEPTHS > 3-4 KM AND MBE MOVEMENT EVOLVING FROM FORWARD PROPAGATING TO SLIGHT BACKBUILDING. LAST NIGHT, THUNDERSTORMS PRODUCED ANYWHERE FROM .5 TO 1.5 OF RAIN ACROSS PARTS OF NERN NEB INTO WRN IA. LATEST 3- AND 6-HOUR FLASH FLOOD GUIDANCE VALUES STILL ARE AROUND 2 TO 3.5, WHICH APPEAR REASONABLE AND AT THIS TIME WE ARE INCLINED NOT TO ISSUE A FLOOD WATCH. MESOSCALE TRENDS WILL HAVE TO BE MONITORED THIS EVENING. BUILDING MID-LEVEL HEIGHTS MAY OFFSET TO SOME EXTENT CONVECTIVE OUTFLOW ON MONDAY, YIELDING A FRONTAL PLACEMENT SIMILAR TO CURRENT. THUS, WE WILL CONTINUE WITH 30-50% POPS AREAWIDE. A DEEPENING LOW OVER THE WRN HIGH PLAINS WILL GRADUALLY PULL THIS BOUNDARY NWD ON MONDAY NIGHT. WARM ADVECTION/ISENTROPIC ASCENT OVER THIS BOUNDARY WILL CONTINUE TO SUPPORT A CHANCE OF PRECIPITATION INTO TUESDAY MORNING. IN THE EXTENDED, THE AVN IS SHOWING A CONSIDERABLE AMOUNT OF VARIANCE IN ITS RUN-TO-RUN SOLUTIONS TOWARD THE END OF THE FORECAST. THE 04/06Z AND 04/12Z RUNS DEPICT A MUCH LESS AMPLIFIED TROUGH MOVING OVER THE CNTRL U.S. RIDGE AXIS BY LATE IN THE WEEK, WHICH IS CONSISTENT WITH THE ECMWF SOLUTION. PER HPCS PREPMD, WE WILL LEAN TOWARD THIS SOLUTION, WHICH WOULD SPEED UP THE FRONTAL PASSAGE AND THE ASSOCIATED CHANCE OF PRECIPITATION. .OMA...NONE. MEAD
In the hours before
Special weather statement, Aug 4, 5:00 PM CDT, 2 hours 57 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-050900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT SUN AUG 4 2002 THERE IS SOME POTENTIAL STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. A STALLED FRONTAL BOUNDARY OVER EASTERN NEBRASKA AND SOUTHWEST IOWA...WILL PROVIDE THE FOCUS FOR THUNDERSTORMS ACROSS THE AREA TONIGHT. THE ATMOSPHERE IN THE VICINITY OF THIS FRONT REMAINS VERY MOIST AND UNSTABLE. ALTHOUGH SOME WET DOWNBURSTS WITH LOCAL DAMAGING WINDS CANNOT BE RULED OUT BEFORE MIDNIGHT...THE PRIMARY CONCERN WILL BE AREAS OF HEAVY RAIN AND LOCALIZED FLASH FLOODING. A THUNDERSTORM COMPLEX IS LIKELY IN THE VICINITY AND TO THE NORTH OF THE FRONT TONIGHT OVER EASTERN NEBRASKA AND SOUTHWEST IOWA ...AND THEN MOVE EAST INTO CENTRAL IOWA LATER MONDAY MORNING. DUE TO THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE ALONG WITH THE POTENTIAL FOR REDEVELOPMENT AND REPETITIVE TRACKING OF STORMS OVER A GIVEN AREA...AREAS OF HEAVY RAIN ARE POSSIBLE. LOCATIONS MAINLY TO THE NORTH OF A LINE FROM TOBIAS TO NEBRASKA CITY TO CLARINDA HAVE THE HIGHEST PROBABILITY OF EXPERIENCING HEAVY RAIN AND ANY FLASH FLOODING. THIS FRONT WILL MOVE LITTLE DURING THE DAY ON MONDAY WITH THE CONTINUED POTENTIAL FOR THUNDERSTORMS AND AREAS OF HEAVY RAIN. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GW
Special weather statement, Aug 4, 5:45 PM CDT, 2 hours 12 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-050900- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 545 PM CDT SUN AUG 4 2002 THERE IS SOME POTENTIAL STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. A STALLED FRONTAL BOUNDARY OVER EASTERN NEBRASKA AND SOUTHWEST IOWA...WILL PROVIDE THE FOCUS FOR THUNDERSTORMS ACROSS THE AREA TONIGHT. THE ATMOSPHERE IN THE VICINITY OF THIS FRONT REMAINS VERY MOIST AND UNSTABLE. ALTHOUGH SOME WET DOWNBURSTS WITH LOCAL DAMAGING WINDS CANNOT BE RULED OUT BEFORE MIDNIGHT...THE PRIMARY CONCERN WILL BE AREAS OF HEAVY RAIN AND LOCALIZED FLASH FLOODING. A THUNDERSTORM COMPLEX IS LIKELY IN THE VICINITY AND TO THE NORTH OF THE FRONT TONIGHT OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. DUE TO THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE ALONG WITH THE POTENTIAL FOR REDEVELOPMENT AND REPETITIVE TRACKING OF STORMS OVER A GIVEN AREA...AREAS OF HEAVY RAIN ARE POSSIBLE. LOCATIONS MAINLY TO THE NORTH OF A LINE FROM TOBIAS TO NEBRASKA CITY TO CLARINDA HAVE THE HIGHEST PROBABILITY OF EXPERIENCING HEAVY RAIN AND ANY FLASH FLOODING. THIS FRONT WILL MOVE LITTLE DURING THE DAY ON MONDAY WITH THE CONTINUED POTENTIAL FOR THUNDERSTORMS AND AREAS OF HEAVY RAIN. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GW WWUS35 KOMA 042244 CCA SPSOMA IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-050901- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 545 PM CDT SUN AUG 4 2002 THERE IS SOME POTENTIAL STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. A STALLED FRONTAL BOUNDARY OVER EASTERN NEBRASKA AND SOUTHWEST IOWA...WILL PROVIDE THE FOCUS FOR THUNDERSTORMS ACROSS THE AREA TONIGHT. THE ATMOSPHERE IN THE VICINITY OF THIS FRONT REMAINS VERY MOIST AND UNSTABLE. ALTHOUGH SOME WET DOWNBURSTS WITH LOCAL DAMAGING WINDS CANNOT BE RULED OUT BEFORE MIDNIGHT...THE PRIMARY CONCERN WILL BE AREAS OF HEAVY RAIN AND LOCALIZED FLASH FLOODING. A THUNDERSTORM COMPLEX IS LIKELY IN THE VICINITY AND TO THE NORTH OF THE FRONT TONIGHT OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. DUE TO THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE ALONG WITH THE POTENTIAL FOR REDEVELOPMENT AND REPETITIVE TRACKING OF STORMS OVER A GIVEN AREA...AREAS OF HEAVY RAIN ARE POSSIBLE. LOCATIONS MAINLY TO THE NORTH OF A LINE FROM TOBIAS TO NEBRASKA CITY TO CLARINDA HAVE THE HIGHEST PROBABILITY OF EXPERIENCING HEAVY RAIN AND ANY FLASH FLOODING. THIS FRONT WILL MOVE LITTLE DURING THE DAY ON MONDAY WITH THE CONTINUED POTENTIAL FOR THUNDERSTORMS AND AREAS OF HEAVY RAIN. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 9:21 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.